The Annals of Applied Probability

Limit theorems for a random graph epidemic model

Håkan Andersson

Full-text: Open access

Abstract

We consider a simple stochastic discrete-time epidemic model in a large closed homogeneous population that is not necessarily homogeneously mixing. Rather, each individual has a fixed circle of acquaintances and the epidemic spreads along this social network. In case the number of initially infective individuals stays small, a branching process approximation for the number of infectives is in force. Moreover, we provide a deterministic approximation of the bivariate process of susceptible and infective individuals, valid when the number of initially infective individuals is large. These results are used in order to derive the basic reproduction number and the asymptotic final epidemic size of the process. The model is described in the framework of random graphs.

Article information

Source
Ann. Appl. Probab. Volume 8, Number 4 (1998), 1331-1349.

Dates
First available in Project Euclid: 9 August 2002

Permanent link to this document
http://projecteuclid.org/euclid.aoap/1028903384

Mathematical Reviews number (MathSciNet)
MR1661200

Digital Object Identifier
doi:10.1214/aoap/1028903384

Zentralblatt MATH identifier
0928.92023

Subjects
Primary: 92D30: Epidemiology 05C80: Random graphs [See also 60B20]
Secondary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)

Keywords
Epidemic model random graph degree sequence branching process

Citation

Andersson, Håkan. Limit theorems for a random graph epidemic model. The Annals of Applied Probability 8 (1998), no. 4, 1331--1349. doi:10.1214/aoap/1028903384. http://projecteuclid.org/euclid.aoap/1028903384.


Export citation

References

  • [1] Andersson, H. (1997). Epidemics in a population with social structures. Math. Biosci. 140 79-84.
  • [2] Andersson, H. and Britton, T. (1998). Heterogeneity in epidemic models and its effect on the spread of infection. J. Appl. Probab. To appear.
  • [3] von Bahr, B. and Martin-L ¨of, A. (1980). Threshold limit theorems for some epidemic processes. Adv. in Appl. Probab. 12 319-349.
  • [4] Bailey, N. T. J. (1975). The Mathematical Theory of Infectious Diseases and Its Applications, 2nd ed., Griffin, London.
  • [5] Ball, F. (1983). A threshold theorem for the Reed-Frost chain-binomial epidemic. J. Appl. Probab. 20 153-157.
  • [6] Ball, F. (1983). The threshold behavior of epidemic models. J. Appl. Probab. 20 227-241.
  • [7] Ball, F. and Donnelly, P. (1995). Strong approximations for epidemic models. Stochastic Process. Appl. 55 1-21.
  • [8] Ball, F., Mollison, D. and Scalia-Tomba, G. (1997). Epidemics with two levels of mixing. Ann. Appl. Probab. 7 46-89.
  • [9] Barbour, A. D. and Mollison, D. (1990). Epidemics and random graphs. Stochastic Processes in Epidemic Theory. Lecture Notes in Biomath. 86 86-89. Springer, Berlin.
  • [10] Bartlett, M. S. (1955). An Introduction to Stochastic Processes. Cambridge Univ. Press.
  • [11] Bender, E. A. and Canfield, E. R. (1978). The asy mptotic number of labelled graphs with given degree sequences. J. Combin. Theory Ser. A 24 296-307.
  • [12] Blanchard, Ph., Bolz, G. F. and Kr ¨uger, T. (1990). Modelling AIDS-epidemics or any venereal disease on random graphs. Stochastic Processes in Epidemic Theory. Lecture Notes in Biomath. 86 104-117. Springer, Berlin.
  • [13] Bollob´as, B. (1985). Random Graphs. Academic Press, New York.
  • [14] Diekmann, O., de Jong, M. C. M. and Metz, J. A. J. (1998). A deterministic epidemic model taking account of repeated contacts between the same individuals. J. Appl. Probab. 35 462-468.
  • [15] Durrett, R. and Levin, S. A. (1994). Stochastic spatial models: a user's guide to ecological applications. Philos. Trans. Roy. Soc. London Ser. B 343 329-350.
  • [16] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes, Characterization and Convergence. Wiley, New York.
  • [17] Harris, T. E. (1963). The Theory of Branching Processes. Dover, New York.
  • [18] Kendall, D. G. (1956). Deterministic and stochastic epidemics in closed populations. Proc. Third Berkeley Sy mp. Math. Statist. Probab. 4 149-165. Univ. California Press, Berkeley.
  • [19] Martin-L ¨of, A. (1986). Sy mmetric sampling procedures, general epidemic processes and their threshold limit theorems. J. Appl. Probab. 23 265-282.
  • [20] McKay, B. D. (1985). Asy mptotics for sy mmetric 0-1 matrices with prescribed row sums. Ars Combin. 19A 15-25.
  • [21] Molloy, M. and Reed, B. (1995). A critical point for random graphs with a given degree sequence. Random Structures Algorithms 6 161-179.
  • [22] Rand, D. (1997). Correlation equations and pair approximations for spatial ecologies. In Theoretical Ecology 2 (J. McGlade, ed.). Blackwell, Malden, Massachusetts.
  • [23] Scalia-Tomba, G. (1985). Asy mptotic final size distribution for some chain-binomial processes. Adv. in Appl. Probab. 17 477-495.